What is peptic ulcer disease?

Peptic ulcer disease is a condition in which painful sores or ulcers develop in the lining of the stomach or the first part of the small intestine (the duodenum). Normally, a thick layer of mucus protects the stomach lining from the effect of its digestive juices. But many things can reduce this protective layer, allowing stomach acid to damage the tissue.

Who is more likely to get ulcers?

One in 10 people develops an ulcer. Risk factors that make ulcers more likely include:

  • Frequent use of nonsteroidal anti-inflammatory drugs (NSAIDs), a group of common pain relievers that includes ibuprofen (Advil® or Motrin®).
  • A family history of ulcers.
  • Illness such as liver, kidney or lung disease.
  • Regularly drinking alcohol.
  • Smoking.

What causes ulcers?

People used to think that stress or certain foods could cause ulcers. But researchers haven’t found any evidence to support those theories. Instead, studies have revealed two main causes of ulcers:

H. pylori bacteria

H. pylori commonly infects the stomach. About 50% of the world’s population has an H. pylori infection, often without any symptoms. Researchers believe people can transmit H. pylori from person to person, especially during childhood.

The H. pylori bacteria stick to the layer of mucus in the digestive tract and cause inflammation (irritation), which can cause this protective lining to break down. This breakdown is a problem because your stomach contains strong acid intended to digest food. Without the mucus layer to protect it, the acid can eat into stomach tissue.

However, for most people the presence of H. pylori doesn’t have a negative impact. Only 10% to 15% of people with H. pylori end up developing ulcers .

Pain relievers

Another major cause of peptic ulcer disease is the use of NSAIDs, a group of medications used to relieve pain. NSAIDS can wear away at the mucus layer in the digestive tract. These medications have the potential to cause peptic ulcers to form:

  • Aspirin (even those with a special coating).
  • Naproxen (Aleve®, Anaprox®, Naprosyn® and others).
  • Ibuprofen (Motrin®, Advil®, Midol® and others).
  • Prescription NSAIDs (Celebrex®, Cambia® and others).

Acetaminophen (Tylenol®) is not an NSAID and won’t cause damage to your stomach. People who can’t take NSAIDs are often directed to take acetaminophen.

Not everyone who takes NSAIDs will develop ulcers. NSAID use coupled with an H. pylori infection is potentially the most dangerous. People who have H. pylori and who frequently use NSAIDs are more likely to have damage to the mucus layer, and their damage can be more severe. Developing an ulcer from NSAID use also increases if you:

  • Take high doses of NSAIDs.
  • Are 70 years or older.
  • Are female.
  • Use corticosteroids (drugs your doctor might prescribe for asthma, arthritis or lupus) at the same time as taking NSAIDs.
  • Use NSAIDS continuously for a long time.
  • Have a history of ulcer disease.

Rare causes

Infrequently, other situations cause peptic ulcer disease. People may develop ulcers after:

  • Being seriously ill from various infections or diseases.
  • Having surgery.
  • Taking other medications, such as steroids.

Peptic ulcer disease can also occur if you have a rare condition called Zollinger-Ellison syndrome (gastrinoma). This condition forms a tumor of acid-producing cells in the digestive tract. These tumors can be cancerous or noncancerous. The cells produce excessive amounts of acid that damages stomach tissue.

Can coffee and spicy foods cause ulcers?

It’s a common misconception that coffee and spicy foods can cause ulcers. In the past, you might have heard that people with ulcers should eat a bland diet. But now we know that if you have an ulcer, you can still enjoy whatever foods you choose as long as they don’t make your symptoms worse.

What are some ulcer symptoms?

Some people with ulcers don’t experience any symptoms. But signs of an ulcer can include:

  • Gnawing or burning pain in your middle or upper stomach between meals or at night.
  • Pain that temporarily disappears if you eat something or take an antacid.
  • Bloating.
  • Heartburn.
  • Nausea or vomiting.

In severe cases, symptoms can include:

  • Dark or black stool (due to bleeding).
  • Vomiting.
  • Weight loss.
  • Severe pain in your mid- to upper abdomen.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy